… and the ugly

I really don’t like writing blogs of this nature. However, I did make a promise that I would document: the Good, the Bad, and the Ugly. So here it is.

As you all read, my oncologist warned that severe nausea was one of the main side effects with the new drug regime I’ve switched to. As much as I like to think that I will be the exception, I was reminded again that positive thinking can only gets you so far. I am not invincible. So, I am taking off my rose-coloured glasses and sharing the facts.

Two hours after arriving home from my first round of FEC, Thursday, the overwhelming nauseous feeling started taking over my body. I knew I had been giving anti-nausea medication as part of my pre-medication before treatment. But was I allowed to take more now? I wasn’t sure. Too bad, it was my only option to take control. I peeled myself off the white leather lounge and climbed the five stairs to my bedroom. Riffling through my bag of tricks (medicine), I found my saving grace: Maxolon. Pop and drop. I then fumbled through my bedside draws and located one of the many hospital grade sick bags that have sneakily made their way home with us – just in case. I lay down and was out for the count (4:30pm). I hadn’t planned on staying in bed, my phone was downstairs, and I had not way of trying to get John’s attention, to let him know I wasn’t planning on moving anytime soon. John was preparing dinner, yet the thought of food was so far banished from my mind. I was quite disappointed about this – John was preparing a tasty treat, requested by myself. How disappointing! Eating is my all-time-favourite pastime!

The next morning I woke feeling ‘slightly’ better. I managed a trip down to the kitchen for some dry toast (with butter) along with a fresh juice of apple, carrot and beetroot. All prepared by John. He’s off work on Carer’s Leave while mother is away – and doing a fab job! John mentioned that he was going to cook some eggs for breakfast – that was my queue to return upstairs. The thought of what smell may over-take the kitchen was enough to make my gag reflex’s go into overdrive. Off I shuffled, back up the stairs and back into bed. I stayed in bed until 10am! I’m still learning this is OK.

Later that day we had to stop by the hospital for my WBC booster injection. I do have the option of self-administering these at home. You would think that after all my IVF injections I would jump at the chance to avoid a trip to the hospital. No thanks. My days of self-adminstering needles into my belly are over, for now. Also, getting out of the house for 30 minutes is a bonus. Upon arrival, the nurses could tell that I wasn’t enjoying the new drugs.

“How are you feeling?” they asked.

“Urgh,” was all I could muster up.

In sympathetic tones they reminded me that there are other options; stronger anti-emetics are available. I’ve booked an appointment first thing Monday morning with my GP, just in case. Round one is always trial and error. I know this.

FEC chemotherapy was the kingpin of regimes over three years ago. Going back in time with an older drug regime definitely reiterates my feelings on the continuous advancements in medicine. TC is the new kid on the block. It is recommended these days as treatment is shorter and the side effects are more manageable. I didn’t suffer an ounce of nausea during my first round (the only round of TC I can make a comparison to). Unfortunately, my body was too sensitive to these drugs. I think I prefer a few days of feeling nauseous over another Taxol reaction. Any day!

I mentioned to John, in jest, that maybe I needed a bell, for the odd occasions that I may get stuck in the same situation as last night (deserted upstairs, in my bedroom, woe-is-me, woo-woo-woo). It couldn’t hurt, could it? On the way to the hospital we made a pitstop to Officeworks where I had seen one previously for sale. After a few jokes, and a few test dings in the store, it was purchased. Ding, Ding. I’m quite disappointed I haven’t had a chance to use it yet. I woke up even sprightlier today!

I know reading that I have not felt my best is hard for some, or most. Please no sympathy. It’s all part of the process and I am accepting of this. I can now add “severe nausea” and “loss of appetite” to my list of side effects I’ve endured.

“Have you lost your appetite?” asked a few friends after my first round of chemo.

“I wish,” I replied (thinking of my expanding waistline due to consuming too much cake).

One should never joke!

image

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s